The Link between Hair Loss and Oral Contraceptives

August 4, 2014 — by Robert True
Tags: Hair Loss Hair Transplants

A balding spot on the top of a patient’s headThe sudden onset of thinning or disappearing hair can be both alarming and confusing, especially for women. When faced with such undesirable changes, it is only natural for people to investigate any possible hair loss causes or factors. In many cases, the primary culprit is an imbalance or overabundance of certain hormones. Therefore, any medications or supplements that alter one’s hormonal levels may be closely tied to subsequent hair loss. This makes oral contraceptives, or birth control pills, an inherent risk factor when it comes to female hair loss.

If you believe there may be a link between your birth control and recent hair loss, take a moment to learn why this connection exists and what can be done about it. By staying informed and seeking the appropriate treatment at our New York office, you can maintain a beautiful, healthy head of hair.  

How Do Birth Control Pills Cause Hair Loss?

Female hair loss is a rare side effect of using birth control pills, but the risk is plausible and supported by basic biology. For both men and women, hair loss is most often caused by an excess amount of androgen, the male sex hormone. Androgen levels may be abnormally high from genetics alone, but hormonal levels can also be influenced in a number of ways. With high levels of androgen, a greater number of hair follicles cease to grow new hairs, remaining in the telogen (resting) phase indefinitely.

Since birth control pills alter a woman’s reproductive cycle by changing her hormonal levels, it stands to reason that hair growth may also be affected. By increasing a woman’s levels of estrogen and progesterone, the body does not know when to grow and release an egg from the ovary, thereby preventing fertilization and pregnancy. However, by artificially inflating estrogen and progesterone, birth control may also increase a woman’s androgen levels, thereby suppressing the growth rate of hair follicles.

Fortunately, most oral contraceptives will not result in hair loss for most women. This result tends to occur when a woman already has a history of female hair loss in the family and/or if the pill has a relatively high androgen index.  

Choosing the Right Pill

If your family has a history of female hair loss or you know that your body already has abnormally high levels of testosterone, it is a good idea to use a birth control pill with the lowest possible androgen index. In fact, these pills are often prescribed as treatment for women already losing hair from a hormonal imbalance, as it increases estrogen levels by a wider margin. Desogen, Ortho-Cept, and Ortho-Cyclen are a few examples of low androgen index pills, but your doctor will be able to help you choose a pill that is particularly well suited to your body’s needs.

Treatment for Hair Loss

When female hair loss is caused by oral contraceptives, the cessation of said contraceptive is usually enough to reverse the effects. After switching to a different pill or contraceptive method, women should see their hair begin to grow back or thicken within a few months. If these results are not achieved soon enough or satisfactorily, however, you can visit our office for additional treatment options. For instance, patients may wish to undergo platelet-rich plasma therapy or low level laser therapy to encourage growth in hair follicles. No matter the severity of hair loss or the rate of regrowth, we can offer a plethora of options to help you achieve the look you deserve. 

Learn More about Female Hair Loss

Stay educated on the risks of female hair loss and what you can do to minimize or negate them. Contact us to schedule an appointment at our office and learn more about our various services offered.